Skip to main content

On the Inverse Semigroup of Bimodules over a \(C^*\)-Algebra


It was noticed recently that, given a metric space \((X,d_X)\), the equivalence classes of metrics on the disjoint union of the two copies of \(X\) coinciding with \(d_X\) on each copy form an inverse semigroup \(M(X)\) with respect to concatenation of metrics. Now put this inverse semigroup construction in a more general context, namely, we define, for a \(C^*\)-algebra \(A\), an inverse semigroup \(S(A)\) of Hilbert \(C^*\)-\(A\)-\(A\)-bimodules. When \(A\) is the uniform Roe algebra \(C^*_u(X)\) of a metric space \(X\), we construct a mapping \(M(X)\to S(C^*_u(X))\) and show that this mapping is injective, but not surjective in general. This allows to define an analog of the inverse semigroup \(M(X)\) that does not depend on the choice of a metric on \(X\) within its coarse equivalence class.

This is a preview of subscription content, access via your institution.


  1. L. G. Brown, P. P. Green, and M. A. Rieffel, “Stable Isomorphism and Strong Morita Equivalence of C*-Algebras”, Pacific J. Math, 71 (1977), 349–363.

    MathSciNet  Article  Google Scholar 

  2. J. M. Howie, Fundamentals of Semigroup Theory, Oxford Univ. Press, 1995.

    MATH  Google Scholar 

  3. M. V. Lawson, Inverse Semigroups: The Theory of Partial Symmetries, World Scientific, 1998.

    Book  Google Scholar 

  4. V. Manuilov, “Roe Bimodules as Morphisms of Discrete Metric Spaces”, Russian J. Math. Phys., 26 (2019), 470–478.

    ADS  MathSciNet  Article  Google Scholar 

  5. V. Manuilov, “Metrics on Doubles as an Inverse Semigroup”, J. Geom. Anal, 31 (2021), 5721–5739.

    MathSciNet  Article  Google Scholar 

  6. V. Manuilov, “Metrics on Doubles as an Inverse Semigroup II”, J. Math. Anal. Appl, 496 (2021), 124821.

    MathSciNet  Article  Google Scholar 

  7. V. Manuilov, “Metrics on Doubles as an Inverse Semigroup III. Commutativity and (In) Finiteness of Idempotents”, 2101.01013,.

    ADS  Google Scholar 

  8. M. A. Rieffel, “Induced Representations of \(C^*\)-Algebras”, Adv. Math, 13 (1974), 176–257.

    Article  Google Scholar 

  9. J. Roe, “Lectures on Coarse Geometry”, Amer. Math. Soc, 31 (2003).

    MathSciNet  MATH  Google Scholar 

  10. J. Roe and R. Willett, “Ghostbusting and Property A”, J. Funct. Anal, 266 (2014), 1674–1684.

    MathSciNet  Article  Google Scholar 

Download references


The research was supported by RSF (project No. 21-11-00080).

Author information

Authors and Affiliations


Corresponding author

Correspondence to V. M. Manuilov.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Manuilov, V.M. On the Inverse Semigroup of Bimodules over a \(C^*\)-Algebra. Russ. J. Math. Phys. 29, 76–80 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: